Kansas, 2003

Hail in Kansas, September 22, 2003

September 22, 2003 · NWS DDC · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 22, 2:07 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 22, 2:07 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT MON SEP 22 2003

DAYS 1-2...
RADAR HAD A THUNDERSTORMS JUST CROSS THE NORTHEAST CORNER OF ELLIS
COUNTY BETWEEN 0530-06Z.  AT 06Z, LOOKED LIKE FRONT WAS INTO
EASTERN COLORADO ACCORDING TO RADAR/SFC ANALYSIS...STRETCHING TO
ABOUT HAYS AND SALINA.  PRESSURE RISES APPEARED BEST OVER NORTH
CENTRAL KANSAS.  FRONT SHOULD BE THROUGH ALL OF CWA BY LATE MORNING
WITH NORTH NORTHEAST WINDS 15-20 MPH.  AIRMASS LOOKS OF MAINLY
PACIFIC ORIGIN SO SHOULD NOT SEE A DRAMATIC COOL DOWN TODAY.  GOING
GRIDS SHOW FROM 73-76 ACROSS MOST OF THE AREA AND LOOKING AT MODEL
850MB TEMP TRENDS, THIS STILL SEEMS REASONABLE SO ONLY MADE A FEW
COSMETIC CHANGES.  CURRENT FORECAST HAS SOME SMALL POPS MAINLY FOR
THE EAST EARLY THIS MORNING AS THE FRONT DROPS DOWN.  WILL WAIT
TILL CLOSER TO 4 AM TO DECIDED WHETHER TO KEEP THEM AS IT APPEARS
PRECIP MAY STAY EAST. SFC HIGH SHOULD MOVE QUICKLY EAST TONIGHT WITH
RETURN TO SOUTH WINDS OVERNIGHT WITH DEVELOPING LEE TROF.  JUDGING
BY 850MB TEMPS BY LATE TUESDAY AFTERNOON, THINK WE WILL SEE MOSTLY
UPPER 80S WITH A90 POSSIBLE OVER CENTRAL AND WESTERN CWA.  MODELS
HAVE NOT BEEN ALL THE CONSISTENT WITH THE TIMING AND STRENGTH OF NEXT
FRONT BUT AT THIS TIME IT LOOKS LIKE IT WILL REACH THE NORTHERN
FRINGES OF THE CWA BY 12Z WEDNESDAY.  WILL GO WITH MID 50S OR SO FOR
HYS AND U50S/A60 FOR REST.

DAYS 3-7...
THE NEW GFS MODEL IS CONTINUING WITH A FAIRLY AMPLIFIED PATTERN
ACROSS THE CONUS DURING THE EXTENDED PERIOD.  DPROG/DTS ARE NOT AS
HORRIBLE AS THEY WERE LAST NIGHT, BUT THE MOST RECENT ENSEMBLES
CONTINUE TO SHOW A LOT OF SPREAD, SO CONFIDENCE IS STILL PRETTY
LOW.  THE MEDIUM RANGE MODELS ARE IN SOMEWHAT DECENT AGREEMENT
DURING THE FIRST PART OF THE PERIOD, BRINGING A COLD FRONT DOWN INTO
THE PLAINS DURING THE DAY ON WEDNESDAY.  TRIMMED TEMPS A BIT IN THE
EAST ON THURSDAY, AS WITH THE HIGH PRESSURE STILL OVERHEAD IN THE
MORNING, WARMING WONT REALLY KICK IN UNTIL AFTERNOON, AND THEN
MAINLY IN THE WEST.  DIFFERENCES AMONG THE MODELS START SHOWING UP
ON FRIDAY, WHEN THE GFS AND CANADIAN START TO BRING A PRETTY
VIGOROUS SHORTWAVE INTO THE PLAINS.  THE WAVE DIGS THE TROUGH DOWN
DEEPLY INTO THE PLAINS OVER THE WEEKEND, WHICH WOULD BRING FAIRLY
COLD AIR WITH 850MB TEMPS IN THE SINGLE DIGITS ACROSS KS ON
SATURDAY.  THE ECMWF, ON THE OTHER HAND, IS NOT NEARLY AS DEEP OR AS
FAR WEST WITH THE TROUGH.  AS STATED ABOVE UNCERTAINTY IS PRETTY
HIGH, BUT AM LEANING A BIT TOWARDS THE MORE AMPLIFIED SOLUTION.
WILL CONTINUE WITH BELOW AVERAGE TEMPS FOR THE WEEKEND THAT THE
GOING GRIDS HAVE.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 74 51 90 57 / 00 00 00 00
GCK 72 50 91 56 / 00 00 00 00
EHA 75 54 88 56 / 00 00 00 00
LBL 75 54 89 56 / 00 00 00 00
HYS 73 47 88 54 / 00 00 00 00
P28 77 54 86 60 / 20 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/26
Hazardous weather outlook, Sep 21, 4:00 AM CST, 22 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

15

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ellis

When
September 22, 2:58 AM CST
Where
Ellis County, 6 mi NW of Schoenchen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.400

Hail, Rush

When
September 22, 3:05 AM CST
Where
Rush County, Liebenthal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.317

Hail, Stafford

When
September 22, 3:45 AM CST
Where
Stafford County, 6 mi E of Hudson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.550

Leaves were stripped from the trees

Hail, Ellis

When
September 22, 4:05 AM CST
Where
Ellis County, 10 mi W of Hays
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.500

Hail, Ellis

When
September 22, 4:14 AM CST
Where
Ellis County, Hays
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.317

Hail, Rush

When
September 22, 4:30 AM CST
Where
Rush County, 6 mi NW of Otis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -99.133

Hail, Rush

When
September 22, 4:33 AM CST
Where
Rush County, 2 mi SE of Loretta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336783, 5336784, 5336785, 5336786, 5336787, 5336788, 5336789.